Contact Dermatitis

Anaphylactic Reaction to Bacitracin Ointment

We report a case of an 11-year-old boy who experienced an anaphylactic reaction after administration of bacitracin ointment. After falling and scraping his left elbow, bacitracin ointment was applied to the wound. Within minutes, he experienced an adverse reaction consisting of bilateral pruritus of the feet, which quickly progressed to his head; diaphoresis; nausea; vomiting; facial pallor; and hives. An epinephrine injection was administered and the boy immediately felt better. He was taken to the emergency department and given intravenous methylprednisolone sodium succinate and intravenous diphenhydramine hydrochloride. He was kept for observation, recovered well, and was discharged with prescriptions for prednisone and diphenhydramine hydrochloride. We discuss other similar cases so physicians continue to be aware of this rare yet potentially life-threatening reaction to a commonly used medication.


 

Next Article: